Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 39, NWS Charleston, SC

April 26, 2006Charleston County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Apr 26, 2006, 3:31 PM EDT for Charleston County, South Carolina. It was in force for 44 min. 13 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 26, 2006, 3:31 PM EDT (19:31 UTC)
Expired
Apr 26, 2006, 4:15 PM EDT
In force
44 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 80 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 3:33 PM EDTTSTM WND DMGWadmalaw Island, SCTREES DOWN AT INTERSECTION OF BEARS BLUFF RD AND TACKY POINT RD.
Apr 26, 3:40 PM EDTHAIL 0.52 E Rantowles, SCTRAINED SPOTTER REPORTED PEA TO DIME SIZE HAIL
Apr 26, 3:45 PM EDTTSTM WND DMGRavenel, SCPOWERLINES DOWN WITH TREES ON FIRE ALONG HWY 162 NEAR SAVANNAH HWY. TIME CORRECTED BASED OFF RADAR.
Apr 26, 3:50 PM EDTHAIL 0.252 E Red Top, SCSPOTTER REPORTED PEA SIZE HAIL
Apr 26, 3:57 PM EDTHAIL 0.881 N West Ashley, SCREPORTED ON ORANGEGROVE ROAD. REPORTED BY THE PUBLIC. RELAYED BY WCSC BROADCAST METS. TIME ESTIMATED BASED ON RADAR.
Apr 26, 4:00 PM EDTHAIL 0.5West Ashley, SCTRAINED SPOTTER REPORTED DIME SIZE HAIL
Apr 26, 4:00 PM EDTHAIL 1.5Charleston, SCREPORTED ON THE CHARLESTON BATTERY BY THE PUBLIC. RELAYED BY WCIV BROADCAST METS.
Apr 26, 4:00 PM EDTMARINE TSTM WIND 37Charleston, SCMEASURED AT COAST GUARD STATION IN DOWNTOWN CHARLESTON.
Apr 26, 4:08 PM EDTHAIL 0.25Charleston, SCPUBLIC REPORTED PEA SIZE HAIL ON THE CROSSTOWN BRIDGE.
Apr 26, 4:08 PM EDTHAIL 0.25Charleston, SCSPOTTER REPORTED PEA SIZE HAIL NEAR CHARLESTON CENTER DRIVE.
Apr 26, 4:08 PM EDTHAIL 1Charleston, SCQUARTER SIZE HAIL REPORTED AT MUSC HOSPITAL.
Apr 26, 4:15 PM EDTHAIL 0.5Charleston, SCCHARLESTON HARBOR MARINA REPORTED PEA TO DIME SIZE HAIL.
Apr 26, 4:18 PM EDTHAIL 0.5Charleston, SCTHE PUBLIC REPORTED DIME SIZE NEAR CROSSTOWN AND LOCKWOOD BLVD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 26, 12:40 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.5 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2006-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 575 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2006-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
575 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1116 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 261931
SVRCHS
SCC019-262015-
/O.NEW.KCHS.SV.W.0039.060426T1931Z-060426T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
331 PM EDT WED APR 26 2006

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA

* UNTIL 415 PM EDT

* AT 327 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS. THIS STORM WAS LOCATED NEAR RAVENEL...OR ABOUT 16 MILES
  WEST OF CHARLESTON...MOVING EAST AT 30 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  RAVENEL AND HOLLYWOOD...
  JOHNS ISLAND...
  WEST ASHLEY...
  DOWNTOWN CHARLESTON...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3279 8031 3270 8036 3265 8025 3274 7991
      3290 8001

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 2:13 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 26, 2:13 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
213 PM EDT WED APR 26 2006

...SEVERE THUNDERSTORMS LIKELY THROUGH LATE EVENING...
...ISOLATED TORNADOES POSSIBLE...

.SHORT TERM...VIS SATELLITE IMAGERY AND REGIONAL OBSERVATIONS
INDICATE A VERY UNSTABLE ATMOSPHERE ACROSS OUR AREA THIS AFTERNOON.
LARGE BREAKS IN MORNING CLOUDINESS HAVE ALLOWED SFC TEMPS TO RISE
INTO THE MID 80S IN MANY AREAS WITH DEWPTS IN THE LOW TO MID 60S.
SPC AND LAPS ANALYSES INDICATE SFC BASED CAPES OF 2500-3000 J/KG
WITH LI/S OF -5 TO -7C. A BACKDOOR COLD FRONT TO OUR N WILL SLOWLY
DRIFT S THROUGH THE EARLY EVENING WITH A STRONGER COLD FRONT AND
ATTENDANT LOW APPROACHING FROM THE W. 12Z RUC WAS INDICATING
POSSIBILITY OF DEWPTS SURGING INTO THE UPPER 60S TO NEAR 70 ACROSS
THE COASTAL LOCATIONS LATE THIS AFTN. THAT NOW APPEARS FAIRLY LIKELY
GIVEN INCREASING SWLY FLOW AS THE DAY WEARS ON AND A LATE AFTN
SEABREEZE. THIS WILL ONLY INCREASE INSTABILITY AND SVR POTENTIAL.
ADDITIONALLY...0-6 KM SHEAR PROFILES LOOK TO INCREASE DRAMATICALLY
LATER THIS AFTN IF THE BACKDOOR FRONT DROPS FARTHER SOUTH AND THE
SEABREEZE BEGINS TO INTERACT. HAVE TWEAKED POP GRIDS BUT GENERALLY
KEPT THE PREVIOUS IDEA OF CATEGORICAL POPS FROM LATE THIS AFTN
THROUGH MIDNIGHT...WITH POPS TAPERING OFF SLOWLY FROM THE WEST
THEREAFTER. WILL MAINTAIN PSBL SEVERE WORDING IN GRIDS AND TEXT
PRODUCTS.

PRECIP SHOULD BE ENDING ACROSS THE AREA AROUND SUNRISE THU. TEMPS
WILL BE MUCH COOLER WITH HIGHS IN THE 70S.
&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...LOW PRES WL MOVE
FARTHER OFF THE COAST THU NGT ALLOWING A DRIER NW FLOW ALOFT TO
SETTLE INTO THE RGN AS HIGH PRES BUILDS IN FOR FRI. MOISTURE WL
BEGIN TO INCR ACROSS THE RGN LTE FRI NGT THROUGH THE REMAINDER OF
THE WEEKEND AS A CDFNT APRCHS FM THE W AND A BROAD OCLDD LOW
MEANDERS AROUND THE OH VALLEY. PCPN CHANCES WL SLOWLY INCR AHEAD OF
THE FNT
AS THE AREA BECOMES ENTRENCHED IN THE WARM SECTOR BUT SEE NO REASON
TO GO ANY HIGHER THAN CHANCE POPS ATTM. CDFNT WL CROSS THE AREA ON
MON PER LATEST HPC PROGS BUT THIS WL LIKELY CHANGE OVR THE NXT
SEVERAL DAYS.
&&

.AVIATION...CURRENT RADAR IS SHOWING SOME CONVECTION BEGINNING TO
DEVELOP AROUND THE CWA. THIS IS ASSOCIATED WITH THE COLD FRONT TO
THE NORTH OF THE AREA. HAVE ADDED VCTS FOR INITIAL CONDS AS
THUNDERSTORM IS APPROACHING THE CHS TERMINAL. EXPECTING THE FRONT TO
PASS THROUGH THE CHS AREA AT 11Z AND THE SAV AREA AT 15Z.
&&

.MARINE...WINDS WILL BE ON THE INCREASE LATE TONIGHT AND THU BEHIND
THE FRONT. HAVE KEPT WINDS AND SEAS JUST BELOW SMALL CRAFT CRITERIA
BUT LATER SHIFTS MAY NEED TO REASSESS.

FLOW WL TURN MORE SLY ON FRI AS HIGH PRES SHIFTS OFF THE MID-ATLC
COAST. FLOW WL GRADUALLY INCR SAT-SUN AS A PRE-FNTL LLJ SETTLES IN
ACROSS THE RGN AHEAD OF AN APRCHG CDFNT. ATTM FROPA IS XPCTD DURING
THE DAY MON.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...SEVERE THUNDERSTORM WATCH UNTIL 10 PM FOR GAZ087-088-099>101-
      114>119-137>141.
SC...SEVERE THUNDERSTORM WATCH UNTIL 10 PM FOR SCZ040-042>045-
      047>051.
MARINE...SEVERE THUNDERSTORM WATCH UNTIL 10 PM FOR AMZ330-350-
          352-354.
&&

JRL/ST/REV
Hazardous weather outlook, Apr 26, 12:57 PM EDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1257 PM EDT WED APR 26 2006

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-271000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL
JASPER-
1257 PM EDT WED APR 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

...SEVERE THUNDERSTORM WATCH 255 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

.DAY ONE...TODAY AND TONIGHT.
.SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS SOUTHERN SOUTH CAROLINA AND SOUTHEAST GEORGIA
THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE
PRIMARY THREATS BUT ISOLATED TORNADOES ARE ALSO POSSIBLE. REFER TO
ANY WATCHES...WARNINGS AND STATEMENTS FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND
EVENING.

JRL

In the hours before

Special weather statement, Apr 26, 10:35 AM EDT, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1035 AM EDT WED APR 26 2006

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-262200-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
INCLUDING THE CITIES OF...MILLEN...SYLVANIA...METTER...
STATESBORO...SPRINGFIELD...REIDSVILLE...CLAXTON...PEMBROKE...
FORT MCALLISTER...SAVANNAH...TYBEE ISLAND...LUDOWICI...
HINESVILLE...HALFMOON LANDING...TOWNSEND...DARIEN...ALLENDALE...
HAMPTON...WALTERBORO...ST. GEORGE...SUMMERVILLE...MONCKS CORNER...
RIDGELAND...BEAUFORT...HILTON HEAD...EDISTO BEACH...CHARLESTON...
JASPER
1035 AM EDT WED APR 26 2006

...SEVERE WEATHER OUTLOOK...

...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN SOUTH
CAROLINA AND SOUTHEAST GEORGIA THIS AFTERNOON AND EVENING...

IN ADVANCE OF A COMPLEX FRONTAL SYSTEM...WARM AND UNSTABLE
CONDITIONS WILL DEVELOP ACROSS SOUTHERN SOUTH CAROLINA AND SOUTHEAST
GEORGIA. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS
AFTERNOON AHEAD OF THE FRONTAL SYSTEM...AND SOME COULD BECOME SEVERE
WITH DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO
POSSIBLE LATER THIS AFTERNOON...WHEN THE SEABREEZE COULD INTERACT
WITH OTHER FRONTAL BOUNDARIES.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS...TV...OR YOUR LOCAL
NEWS SOURCE FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM YOUR
NATIONAL WEATHER SERVICE OFFICE IN CHARLESTON.

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING.

JRL
Special weather statement, Apr 26, 2:09 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
209 PM EDT WED APR 26 2006

SCZ050-261900-
CHARLESTON-
209 PM EDT WED APR 26 2006

...STRONG THUNDERSTORMS WILL IMPACT CHARLESTON COUNTY THROUGH 300 PM
EDT...

AT 209 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER OAKLAND...OR ABOUT 6 MILES WEST OF
CHARLESTON...MOVING EAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS IN AND AROUND OAKLAND...WEST ASHLEY...RANTOWLES...JOHNS
ISLAND...FENWICK CROSSROADS...CITADEL MALL...MARYVILLE...STONO...
MCCALLS CORNER AND CENTERVILLE THROUGH 300 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED.

24
Special weather statement, Apr 26, 2:28 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
228 PM EDT WED APR 26 2006

SCZ045-261915-
BERKELEY-
228 PM EDT WED APR 26 2006

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY THROUGH 315 PM
EDT...

AT 228 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF RED BANK LANDING...
OR ABOUT 6 MILES SOUTHEAST OF GOOSE CREEK...MOVING NORTHEAST AT 15
MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
POPPENHEIM CROSSING...ARARAT...RED BANK LANDING...COTE BAS LANDING...
WOODLAND LANDING...WOODLAND...MORELAND...HAGAN...COMINGTEE AND
CHARITY THROUGH 315 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED.

24
Special weather statement, Apr 26, 3:03 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
303 PM EDT WED APR 26 2006

SCZ045-050-261945-
BERKELEY-CHARLESTON-
305 PM EDT WED APR 26 2006

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY AND CHARLESTON
COUNTY THROUGH 345 PM EDT...

AT 303 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 8 MILES WEST OF AWENDAW AND DEVELOPING OVER
MONCKS CORNER. MOVEMENT WAS TO THE NORTHEAST AT 20 MPH.

THESE STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WOODLAND
LANDING...WOODLAND...WADBOO...SMITH...RICHMOND...PIMLICO...OLD
CORDESVILLE...NEW HOPE...SHULERVILLE AND THOMPSON CORNER THROUGH 345
PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED.

24

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 3:12 PM EDTSevere Thunderstorm WarningCHSBerkeley28 min
Apr 26, 3:49 PM EDTTornado WarningCHSCharleston26 min
Apr 26, 4:13 PM EDTSevere Thunderstorm WarningCHSCharleston48 min
Apr 26, 6:16 PM EDTSevere Thunderstorm WarningCHSBeaufort, Jasper31 min
Apr 26, 6:18 PM EDTSevere Thunderstorm WarningCHSBerkeley57 min
Apr 26, 6:28 PM EDTTornado WarningCHSBerkeley47 min
Apr 26, 6:31 PM EDTSevere Thunderstorm WarningCHSColleton, Hampton44 min
Apr 26, 6:55 PM EDTSevere Thunderstorm WarningCHSBerkeley, Charleston, Dorchester65 min
Apr 26, 7:10 PM EDTSevere Thunderstorm WarningCHSColleton35 min
Apr 26, 7:15 PM EDTSevere Thunderstorm WarningCHSBerkeley30 min
Apr 26, 7:45 PM EDTSevere Thunderstorm WarningCHSBerkeley35 min
Apr 26, 7:51 PM EDTTornado WarningCHSBerkeley, Charleston24 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.